Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 6, NWS Norman, OK

March 27, 2004Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 27, 2004, 1:44 PM CST for Woodward County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 1:44 PM CST (19:44 UTC)
Expired
Mar 27, 2004, 2:15 PM CST
In force
31 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woodward County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WFUS54 KOUN 271944
TOROKC
OKC153-272015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 215 PM CST

* AT 143 PM CST...RADAR DETECTS A TORNADO 5 MILES WEST OF    
  MUTUAL...MOVING NORTHEAST AT 35 MPH. SPOTTERS HAVE REPORTED A
  TORNADO WITH THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE MUTUAL AND QUINLAN

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3623 9935 3616 9927 3618 9896 3653 9898

$$

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 27, 11:05 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 27, 11:05 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CST SAT MAR 27 2004

LINE OF SHOWERS AND THUNDERSTORMS HAS SOLIDIFIED THIS MORNING AND
CURRENTLY EXTENDS FROM MEDFORD AND CHEROKEE TO JUST EAST OF
WEATHERFORD TO NEAR HOBART... FREDERICK AND INTO NORTHWEST WICHITA
COUNTY. ANOTHER AREA OF SHOWERS IS MOVING THROUGH SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA. POPS ARE BEING REDEFINED PER LATEST TRENDS.

TO THE WEST OF THIS ACTIVITY... ATTENTION TURNS TO THE DRYLINE
RACING EAST THROUGH THE TEXAS PANHANDLE.  THE MIXING OF THE DRYLINE
IS EXPECTED TO SLOW IN THE EASTERN PANHANDLES OR WESTERN OKLAHOMA AS
MORNING SOUNDINGS SHOW DECENT LAYER OF MOISTURE AND CLOUD COVER WILL
RETARD HEATING FOR A WHILE. MEANWHILE THE SURFACE COLD FRONT IS
MOVING SOUTHEAST THROUGH WESTERN KANSAS AND SOUTHEASTERN COLORADO.

ANOTHER SHORTWAVE APPEARS TO TAKE AIM ON THE AREA LATE THIS
AFTERNOON... SO DO EXPECT THUNDERSTORM REDEVELOPMENT AT LEAST ALONG
THE COLD FRONT. CONVECTION IS TRYING TO REDEVELOP ALONG THE DRYLINE
BUT IS CURRENTLY BEING SHEARED APART. THERE IS STILL SOME
UNCERTAINTY ABOUT REDEVELOPMENT ALONG THE DRYLINE THIS AFTERNOON.
BUT IF REDEVELOPMENT DOES OCCUR... THERE WILL BE AN AREA OF
SUFFICIENT INSTABILITY FOR SEVERE WEATHER. 500 MB TEMPERATURES LESS
THAN -20 C MOVING INTO NORTHWEST OKLAHOMA WITH THIS SYSTEM WILL ALSO
GIVE HIGH LAPSE RATES SUPPORTING SEVERE WEATHER.

FORECAST UPDATE WILL BE OUT SHORTLY. MAIN CHANGES TO POPS AND
INCREASE HIGHS TODAY IN THE SOUTHWEST.

...SPEG.
--------------------------
210 AM CST SAT MAR 27 2004

THE NEGATIVELY-TILTED UPPER TROUGH IS EXPECTED TO AFFECT WESTERN OK
BY THIS AFTERNOON, HELPING TO DRIVE THE DRYLINE EAST. BY SUNSET,
SEVERAL SUPERCELLS ARE POSSIBLE IN PARTS OF WESTERN OK NEAR THE
DRYLINE. HOWEVER, THE DOMINANT STORM MODE IS EXPECTED TO BE A SQUALL
LINE DEVELOPING ON THE DRYLINE/COLD FRONT THIS EVENING AND OVERNIGHT
AS THE FRONT MOVES INTO SOUTHEAST OK BY SUNDAY MORNING. POPS WERE
INCREASED TO LIKELY THIS AFTERNOON IN NORTHWEST OK WHERE THE
COMBINATION OF INSOLATION, MOISTURE, AND DRYLINE CONVERGENCE IS
EXPECTED TO BE BEST INITIALLY. REFER TO THE HAZARDOUS WEATHER
OUTLOOK FOR MORE DETAILS.

THE GFS IS SLOWER THAN THE ETA IN MOVING OUT THE UPPER TROUGH.
STILL, THERE MAY BE SOME POST-FRONTAL CLOUDS AROUND PART OF SUNDAY
BEFORE CLEARING SUNDAY NIGHT. THE DRIER AIRMASS IS EXPECTED TO LAST
INTO WEDNESDAY WITH TUESDAY MORNING HAVING THE COOLEST TEMPERATURES
OF THE UPCOMING WEEK. THE NEXT CHANCE FOR RAIN COMES FRIDAY WITH THE
APPROACH OF AN UPPER TROUGH IN THE WESTERN U.S.

FCSTID = 9

OKC  76 56 69 44 / 40 40 40 10
HBR  77 52 69 44 / 30 40 20 10
SPS  78 59 70 46 / 30 30 20 10
GAG  76 44 67 38 / 70 30 00 10
PNC  74 52 67 42 / 40 70 20 10
DUA  77 61 71 49 / 30 40 40 10

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Mar 27, 1:20 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
120 PM CST SAT MAR 27 2004

OKZ004>048-050>052-TXZ083>090-281300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHERN AND PARTS OF WESTERN OKLAHOMA. A SLIGHT RISK
AREA WILL EXIST OUTSIDE OF THE MODERATE RISK AREA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NORTH OF A LINE THAT EXTENDS
FROM ERICK AND SAYRE...TO GUTHRIE...TO CUSHING. THE SLIGHT RISK AREA
COVERS THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST SIGNIFICANT SEVERE WEATHER...WHICH INCLUDES VERY LARGE HAIL
AND TORNADOES...WILL BE FROM EARLY THIS AFTERNOON THROUGH EARLY
EVENING IN THE MODERATE RISK AREA. THE RISK OF SEVERE THUNDERSTORMS
WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH THE PRIMARY CONCERN
SHIFTING TO DAMAGING WINDS AND LARGE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON AND OVERNIGHT.

DISCUSSION...
SEVERE WEATHER WILL CONTINUE THIS AFTERNOON ACROSS WESTERN AND
NORTHERN OKLAHOMA. THE STRONGEST ACTIVITY WILL CONTINUE AHEAD OF A
DRYLINE THAT WILL CONTINUE TO MOVE INTO WESTERN OKLAHOMA THROUGH THE
AFTERNOON. A COLD FRONT WILL ALSO MOVE INTO NORTHERN OKLAHOMA BY
LATE THIS AFTERNOON...PROVIDING ANOTHER FOCUS FOR SEVERE
THUNDERSTORMS. THROUGH THIS EVENING...THUNDERSTORMS WILL BECOME
WIDESPREAD ALONG BOTH FEATURES...WITH THE GREATEST COVERAGE EXPECTED
OVER THE NORTHERN HALF OF OKLAHOMA. THIS THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP INTO A SQUALL LINE THIS EVENING AND SPREAD EAST
AND SOUTH OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING HOURS
TO THE SOUTH OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY CONTINUE BEYOND 6 AM SUNDAY MORNING IN PORTIONS OF
SOUTHERN... CENTRAL AND EASTERN OKLAHOMA. HOWEVER THE RISK OF SEVERE
WEATHER WILL BE DECREASING. THUNDERSTORMS RETURN TO THE FORECAST
THURSDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

...SPEG & 11

In the hours before

Special weather statement, Mar 27, 10:32 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1032 AM CST SAT MAR 27 2004

OKZ007-271645-
GRANT OK-
1032 AM CST SAT MAR 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER POND CREEK AT 1032 AM CST...
MOVING NORTHEAST AT 60 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.
Special weather statement, Mar 27, 11:57 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CST SAT MAR 27 2004

OKZ021-033-034-271815-
BECKHAM OK-GREER OK-HARMON OK-
1157 AM CST SAT MAR 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF VINSON AT 1157 AM
CST...MOVING NORTHEAST AT 45 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM...GREER AND HARMON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

...SPEG.
Special weather statement, Mar 27, 12:22 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1222 PM CST SAT MAR 27 2004

OKZ009-271840-
ELLIS OK-
1222 PM CST SAT MAR 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF HARMON AT
1222 PM CST...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.
Local storm report, Mar 27, 12:34 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1234 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             11 S ERICK              35.05N 99.87W
03/27/2004  0.88 INCH        BECKHAM            OK   TRAINED SPOTTER

&&
Local storm report, Mar 27, 1:41 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             8 SW SAYRE              35.22N 99.74W
03/27/2004  1.00 INCH        BECKHAM            OK   TRAINED SPOTTER

1245 PM     TORNADO          12 SE ARNETT            36.01N 99.62W
03/27/2004                   ELLIS              OK   PUBLIC

            BRIEF TOUCHDOWN IN OPEN COUNTRY LASTING ABOUT 5 MINUTES.

1245 PM     HAIL             2 SW SAYRE              35.28N 99.66W
03/27/2004  2.50 INCH        BECKHAM            OK   TRAINED SPOTTER

1245 PM     HAIL             5 E SAYRE               35.30N 99.55W
03/27/2004  1.00 INCH        BECKHAM            OK   AMATEUR RADIO

1245 PM     HAIL             5 N MARIETTA            34.01N 97.12W
03/27/2004  0.88 INCH        LOVE               OK   PUBLIC

1245 PM     HAIL             12 S ARDMORE            34.00N 97.13W
03/27/2004  0.88 INCH        LOVE               OK   PUBLIC

&&

FM
Local storm report, Mar 27, 1:41 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             8 SW SAYRE              35.22N 99.74W
03/27/2004  1.00 INCH        BECKHAM            OK   TRAINED SPOTTER

1245 PM     TORNADO          12 SE ARNETT            36.01N 99.62W
03/27/2004                   ELLIS              OK   PUBLIC

            BRIEF TOUCHDOWN IN OPEN COUNTRY LASTING ABOUT 5 MINUTES.

1245 PM     HAIL             2 SW SAYRE              35.28N 99.66W
03/27/2004  2.50 INCH        BECKHAM            OK   TRAINED SPOTTER

1245 PM     HAIL             5 E SAYRE               35.30N 99.55W
03/27/2004  1.00 INCH        BECKHAM            OK   AMATEUR RADIO

1245 PM     HAIL             5 N MARIETTA            34.01N 97.12W
03/27/2004  0.88 INCH        LOVE               OK   PUBLIC

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:26 PM CSTSevere Thunderstorm WarningOUNBeckham49 min
Mar 27, 12:30 PM CSTSevere Thunderstorm WarningOUNEllis45 min
Mar 27, 12:50 PM CSTSevere Thunderstorm WarningOUNWoodward40 min
Mar 27, 1:00 PM CSTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall45 min
Mar 27, 1:11 PM CSTSevere Thunderstorm WarningOUNBeckham49 min
Mar 27, 1:14 PM CSTSevere Thunderstorm WarningOUNDewey, Ellis31 min
Mar 27, 1:17 PM CSTTornado WarningOUNDewey, Woodward28 min
Mar 27, 1:46 PM CSTSevere Thunderstorm WarningOUNCuster, Roger Mills44 min
Mar 27, 1:48 PM CSTSevere Thunderstorm WarningOUNDewey42 min
Mar 27, 1:57 PM CSTSevere Thunderstorm WarningOUNBeckham, Washita33 min
Mar 27, 2:13 PM CSTTornado WarningOUNWoodward32 min
Mar 27, 2:27 PM CSTSevere Thunderstorm WarningOUNCuster48 min
Mar 27, 2:45 PM CSTTornado WarningOUNMajor, Woods, Woodward30 min
Mar 27, 2:53 PM CSTTornado WarningOUNCuster37 min
Mar 27, 2:56 PM CSTSevere Thunderstorm WarningOUNGreer49 min
Mar 27, 3:11 PM CSTSevere Thunderstorm WarningOUNCoal, Hughes49 min
Mar 27, 3:14 PM CSTTornado WarningOUNWoods31 min
Mar 27, 3:19 PM CSTSevere Thunderstorm WarningOUNWashita41 min
Mar 27, 3:30 PM CSTTornado WarningOUNCuster, Dewey30 min
Mar 27, 3:39 PM CSTTornado WarningOUNAlfalfa51 min
Mar 27, 4:00 PM CSTSevere Thunderstorm WarningOUNWashita45 min
Mar 27, 4:00 PM CSTTornado WarningOUNBlaine, Dewey45 min
Mar 27, 4:02 PM CSTSevere Thunderstorm WarningOUNWashita43 min
Mar 27, 4:31 PM CSTTornado WarningOUNWashita29 min
Mar 27, 4:44 PM CSTSevere Thunderstorm WarningOUNBlaine, Kingfisher46 min
Mar 27, 4:49 PM CSTTornado WarningOUNCuster26 min
Mar 27, 5:13 PM CSTTornado WarningOUNCuster32 min
Mar 27, 5:14 PM CSTSevere Thunderstorm WarningOUNWoods, Woodward46 min
Mar 27, 5:15 PM CSTSevere Thunderstorm WarningOUNGarfield45 min
Mar 27, 5:26 PM CSTTornado WarningOUNBlaine, Caddo49 min
Mar 27, 5:57 PM CSTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods, Woodward48 min
Mar 27, 5:58 PM CSTSevere Thunderstorm WarningOUNGarfield47 min

Nearby

Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.